Alert archive / Michigan / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 20, NWS Grand Rapids, MI

June 2, 2020Lake County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 2, 2020, 11:43 PM EDT for Lake County, Newaygo County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2020, 11:43 PM EDT (03:43 UTC)
Expired
Jun 3, 2020, 12:45 AM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lake County, MI, Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 10:50 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:59 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 2, 9:59 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
959 PM EDT Tue Jun 2 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 256 PM EDT Tue Jun 2 2020

- Chance of Severe Thunderstorms Late Tonight

- Next Chance for Some Showers on Friday

- Fair Weather For The Weekend

&&

.UPDATE...
Issued at 952 PM EDT Tue Jun 2 2020

Moved up the timing of the arrival of the storms based on trends
upstream. Line in eastern WI is pivoting and becoming more
perpendicular to the the deep layer flow. From SPC meso page MU
CAPE up over 3000 j/kg over Lake MI...couple with Effective Deep
Layer Shear up around 45 knots on the backside of the developing
bow and stronger DCAPE suggest widespread strong winds as the line
moves through along with an increased risk for damaging winds. From
about 11 pm to 5 am we should see numerous showers and storms
with gusty winds.

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 256 PM EDT Tue Jun 2 2020

- Chance of Severe Thunderstorms Late Tonight -

A slow moving cold front will focus convective development across
our fcst area mid to late this evening and overnight. Some severe
storms are possible due to favorable kinematics for organized
convection as deep layer shear will increase to 35-40 kts in
conjunction with moderate to potentially strong instability out
ahead of the front. Some of the latest CAMs and HREF also show
potential for rather strong convection mainly across our
central/northern fcst area from around 11 pm through 6 am.

There are several mitigating factors to svr wx potential including
unfavorable cold frontal timing with decreasing instability during
the early morning hours Wednesday. Sfc based convection often
diminishes crossing relatively cold Lake MI waters this time of
year. On the other hand as alluded to previously a well organized
MCS or convection that is or becomes elevated will likely not
diminish. A consensus of latest spc sref svr wx parameters suggests
decreasing svr wx potential during the early morning hours
Wednesday.

So all things considered - we expect convection overnight with a
chance for some severe storms with damaging wind gusts/hail. The
relatively best chance for severe wx will be near to mainly north of
KGRR. On Wednesday we expect convective redevelopment to occur south
of our fcst area across northern IN/OH.

- Next Chance for Some Showers on Friday -

A cold front and upper level disturbance will combine to bring some
showers Friday. Convection is not anticipated with weak instability
forecast.

- Fair Weather For The Weekend -

A high pressure ridge building in will bring fair and slightly
cooler wx this weekend with high temps in the lower to middle 70's.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 803 PM EDT Tue Jun 2 2020

The area of storms developing in Western WI is forecast to track
through the region tonight after midnight. Strong wind gusts look
likely for KMKG...KGRR and KLAN...but stay tuned in the event the
storms track further south. The timing could also change...seems
like the storms are developing a little sooner. While a period of
MVFR clouds are possible late tonight for the southern TAF sites
KAZO to KBTL to KJXN...the storms could alter the location of the
impactful clouds. VFR conditions are forecasted to arrive during
the day on Wednesday.

&&

.MARINE...
Issued at 256 PM EDT Tue Jun 2 2020

Winds will increase a bit tonight but winds/waves will stay below
sca criteria. Thunderstorms will pose a hazard to mariners late
tonight. Fairly tranquil conditions are forecast on Lake MI tomorrow
and Thursday.

&&

.HYDROLOGY...
Issued at 256 PM EDT Tue Jun 2 2020

A consensus of latest short range guidance and CAMs suggests rain
and convection will develop late this evening and overnight.
Some urban and small stream type flooding issues are possible
overnight with strongest convection. However the convection will be
moving through quickly helping to keep rainfall amounts down.
In fact the majority of our area will receive a half an inch of rain
or less overnight. Locally higher amounts to an inch or more are
possible where heaviest convection moves through as suggested by the
12Z HREF ensemble lpmm.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...MJS
HYDROLOGY...Laurens
MARINE...Laurens
Hazardous weather outlook, Jun 2, 1:46 PM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
146 PM EDT Tue Jun 2 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-031800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
146 PM EDT Tue Jun 2 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe with strong gusty winds, are
possible after midnight. The greatest threat area is north of
I-96.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-031800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
146 PM EDT Tue Jun 2 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms, some possibly severe with strong gusty winds, are
possible after 10 pm. The greatest threat area is north of
Holland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:00 PM EDTSpecial Marine WarningGRR2 hr
Jun 2, 11:07 PM EDTSevere Thunderstorm WarningGRRMason, Muskegon, Oceana83 min
Jun 2, 11:49 PM EDTSpecial Marine WarningGRR86 min
Jun 3, 12:12 AM EDTSpecial Weather StatementGRRClare, Clinton, Gratiot, Ionia, Isabella, Kent and 4 more93 min
Jun 3, 12:26 AM EDTSevere Thunderstorm WarningGRRIonia, Kent, Mecosta, Montcalm, Osceola64 min
Jun 3, 12:36 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Eaton, Ingham, Jackson and 2 more84 min
Jun 3, 12:40 AM EDTSpecial Marine WarningGRR50 min
Jun 3, 12:54 AM EDTSevere Thunderstorm WarningGRRClare, Clinton, Gratiot, Isabella66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.